Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 77, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 20, 2018, 4:43 PM EDT for Adams County, Allen County, Wells County, Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 4:43 PM EDT (20:43 UTC)
- Expired
- Aug 20, 2018, 5:04 PM EDT
- In force
- 21 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, IN, Allen County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 78 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696 WUUS53 KIWX 202043 SVRIWX INC001-003-179-202130- /O.NEW.KIWX.SV.W.0077.180820T2043Z-180820T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 443 PM EDT MON AUG 20 2018 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... South central Allen County in northeastern Indiana... Northeastern Wells County in northeastern Indiana... Northwestern Adams County in northeastern Indiana... * Until 530 PM EDT. * At 443 PM EDT, a severe thunderstorm was located near Bluffton, moving northeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Bluffton, Ossian, Middletown, Preble, Magley, Tocsin, Craigville, Poe, Kingsland and Curryville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4075 8508 4077 8519 4095 8517 4094 8490 TIME...MOT...LOC 2043Z 205DEG 23KT 4080 8511 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ Brown
2 follow-up statements
421 WWUS53 KIWX 202101 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 501 PM EDT MON AUG 20 2018 INC001-003-179-202130- /O.CON.KIWX.SV.W.0077.000000T0000Z-180820T2130Z/ Allen IN-Wells IN-Adams IN- 501 PM EDT MON AUG 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR SOUTH CENTRAL ALLEN...NORTHEASTERN WELLS AND NORTHWESTERN ADAMS COUNTIES... At 501 PM EDT, a severe thunderstorm was located near Ossian, moving northeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Middletown, Preble and Poe. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4083 8500 4085 8515 4095 8515 4094 8490 TIME...MOT...LOC 2101Z 205DEG 23KT 4091 8504 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ Brown
796
WWUS53 KIWX 202104
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
504 PM EDT MON AUG 20 2018
INC001-003-179-202114-
/O.CAN.KIWX.SV.W.0077.000000T0000Z-180820T2130Z/
Allen IN-Wells IN-Adams IN-
504 PM EDT MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ALLEN...
NORTHEASTERN WELLS AND NORTHWESTERN ADAMS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4083 8500 4085 8515 4095 8515 4094 8490
TIME...MOT...LOC 2102Z 205DEG 23KT 4093 8503
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:02 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 20, 2:02 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
202 PM EDT Mon Aug 20 2018
.SYNOPSIS...
Issued at 421 AM EDT Mon Aug 20 2018
An upper level disturbance will move across the area later today and
tonight. Showers and some storms will spread across the area through
this afternoon and persist through much of Tuesday. Rainfall amounts
will range from one to three inches. Drier, cooler and less humid
weather will follow on Wednesday. Highs will be in the 70s
Wednesday through Friday.
&&
.SHORT TERM...(Tonight and Tuesday)
Issued at 202 PM EDT Mon Aug 20 2018
Leading edge of warm advection wing now lifting into swrn zones this
hour and will overspread remainder of cwa through this evening. More
erstwhile development expected overnight ahead of sfc occlusion
timed with maximizing low level moisture flux and more spirited
forcing. Substantial warm cloud depth/pwat suggest some significant
rains likely of which may yield some runoff problems overnight
pending evolution/alignment of convective elements.
Otherwise system opens quickly late tonight and will accelerate ne
into ON. Lingering showers along low level trough axis will decay
through mid morning Tue east while new development follows in the
late morning/early aftn as upper trough axis pivots through.
&&
.LONG TERM...(Tuesday night through Sunday)
Issued at 202 PM EDT Mon Aug 20 2018
Slow clearing Tue night will accelerate on Wed as ridging sfc and
aloft build into the area. Very pleasant seasonably cool and dry
weather then through Fri.
Minor disturbance over the nrn Rockies this aftn will kickout
through the Dakotas late Thu and into swrn ON late Fri. Warm
advection push ahead of this system will bring a another chance for
rain Fri night/early Sat. Thereafter substantial height rises aloft
to ensue as mid level ridge builds into the OH valley with much
warmer temps expected next weekend and through much of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 130 PM EDT Mon Aug 20 2018
KIWX radar indicating line of showers with embedded thunder moving
into the area this afternoon. This is in association with warm front
lifting north that extends from low pressure center over Iowa.
Elevated instability ahead of the front along with better surface
based destabilization in warm sector behind warm front will allow
for thunder mention focused on this afternoon/evening. Showers
continue through the TAF period as system lifts northeast into the
great lakes region Tuesday. Will stay with MVFR cigs and
visibilities for now and monitor this evening and amend as needed.
Winds will veer through the period from southeast to westerly.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Tuesday afternoon through Wednesday
evening for INZ003.
MI...Beach Hazards Statement from Tuesday afternoon through Wednesday
evening for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 2 PM Tuesday to 8 PM EDT Wednesday for
LMZ043-046.
&&
SYNOPSIS...Skipper/T
SHORT TERM...T
LONG TERM...T
AVIATION...Logsdon
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 20, 5:44 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 544 AM EDT Mon Aug 20 2018 INZ004>009-012>018-020-022>027-032>034-MIZ078-079-081-OHZ001-002-004- 005-015-016-024-025-210945- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding- Putnam-Van Wert-Allen OH- 544 AM EDT Mon Aug 20 2018 /444 AM CDT Mon Aug 20 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Showers and thunderstorms will become likely this afternoon into tonight. A strong storm with gusty winds and locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-210945- La Porte-Berrien- 544 AM EDT Mon Aug 20 2018 /444 AM CDT Mon Aug 20 2018/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Showers and thunderstorms will become likely this afternoon into tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the Beach Hazards Statement. This statement includes dangerous swimming conditions along the southeast shore of Lake Michigan Tuesday into Wednesday. Thunderstorms are possible Tuesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ080-210945- Branch- 544 AM EDT Mon Aug 20 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the Flash Flood Watch. Showers and thunderstorms will become likely this afternoon into tonight. Severe storms are not expected, but a few storms may produce gusty winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-210945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 544 AM EDT Mon Aug 20 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon into tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday. Severe storms are not expected. Hazardous conditions for small craft are expected Tuesday into Wednesday.
In the hours before
Local storm report, Aug 20, 4:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
421 PM EDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HEAVY RAIN HUNTINGTON 40.88N 85.50W
08/20/2018 E2.08 INCH HUNTINGTON IN EMERGENCY MNGR
RAIN FALL FELL FROM 3:39PM TO 4:20PM.
&&
CRSpecial weather statement, Aug 20, 4:23 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
423 PM EDT MON AUG 20 2018
INZ017-018-025-202100-
Whitley-Huntington-Allen-
423 PM EDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN...
SOUTHEASTERN WHITLEY AND NORTHEASTERN HUNTINGTON COUNTIES...
At 422 PM EDT, a strong thunderstorm was located 10 miles southeast
of Columbia City, moving northeast at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fort Wayne, Columbia City, Aboite, Roanoke, Laud, Dunfee, Coesse,
Washington Center, Raber, Collins, Arcola, Rolling Hills, Lake
Everett and Peabody.
This includes the following highways...
Interstate 469 between mile markers 7 and 8.
Interstate 69 in Indiana between mile markers 295 and 310.
The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana National Weather Service via Law
Enforcement or Social Media.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4094 8534 4096 8543 4100 8547 4105 8553
4123 8543 4112 8514 4094 8527
TIME...MOT...LOC 2022Z 219DEG 18KT 4105 8534
BrownSpecial weather statement, Aug 20, 4:27 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
427 PM EDT MON AUG 20 2018
INZ025-026-202100-
Huntington-Wells-
427 PM EDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGTON AND
WELLS COUNTIES...
At 425 PM EDT, a strong thunderstorm was located over Bluffton,
moving north at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluffton, Ossian, Markle, Uniondale, Poneto, Travisville, Craigville,
Wellsburg, Murray, Reiffsburg, Liberty Center, Mount Zion, Plum Tree,
North Oaks, Buckeye, Tocsin, Rockford, Kingsland and Petroleum.
This includes Interstate 69 in Indiana between mile markers 282 and
291.
The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana National Weather Service via Law
Enforcement or Social Media.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4066 8541 4090 8538 4088 8507 4080 8507
4061 8514
TIME...MOT...LOC 2025Z 201DEG 22KT 4072 8520
BrownSpecial weather statement, Aug 20, 4:37 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Northern Indiana 437 PM EDT MON AUG 20 2018 INZ026-027-202100- Adams-Wells- 437 PM EDT MON AUG 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS AND NORTHWESTERN ADAMS COUNTIES... At 437 PM EDT, a strong thunderstorm was located over Bluffton, moving north at 35 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Bluffton, Decatur, Ossian, Preble, Vera Cruz, Magley, Craigville, Murray, Peterson, Monmouth, North Oaks, Tocsin, Kingsland and Curryville. The National Weather Service and local Emergency Management will continue to closely monitor the situation. If you observe a funnel cloud, stay calm and seek shelter in a sturdy building until the funnel cloud has passed or dissipated. Please report any funnel cloud sightings to the Northern Indiana National Weather Service via Law Enforcement or Social Media. && LAT...LON 4073 8523 4092 8518 4092 8491 4069 8501 TIME...MOT...LOC 2037Z 193DEG 28KT 4077 8513 Brown
Local storm report, Aug 20, 4:38 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM FLOOD 1 NE PERU 40.76N 86.06W
08/20/2018 MIAMI IN TRAINED SPOTTER
STREET/ROAD CLOSED. REPORT OF VEHICLES
STRANDED IN THE AREA.
&&
CRSpecial weather statement, Aug 20, 4:40 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
440 PM EDT MON AUG 20 2018
INZ008-009-017-018-202115-
Noble-Whitley-Allen-De Kalb-
440 PM EDT MON AUG 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALLEN...
SOUTHEASTERN NOBLE...EAST CENTRAL WHITLEY AND SOUTHWESTERN DE KALB
COUNTIES...
At 440 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Churubusco to near Huntertown to
near Fort Wayne. Movement was northeast at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fort Wayne, Garrett, Huntertown, Avilla, Churubusco, Swan, Altona,
Ege, Butler Center, Saint Johns, Wallen, Laotto, Arcola, Ari and Lake
Everett.
This includes the following highways...
Interstate 469 near mile marker 30.
Interstate 69 in Indiana between mile markers 306 and 324.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4114 8539 4139 8531 4135 8515 4126 8502
4105 8517
TIME...MOT...LOC 2040Z 204DEG 25KT 4121 8536 4117 8525 4110 8518
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:16 AM EDT | Small Craft Advisory | IWX | 64 hr | |
| Aug 20, 4:18 AM EDT | Beach Hazards Statement | IWX | 64 hr | |
| Aug 20, 2:25 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 50 min |
| Aug 20, 2:38 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Miami, Wabash | 52 min |
| Aug 20, 3:05 PM EDT | Special Weather Statement | IWX | Grant | 25 min |
| Aug 20, 3:12 PM EDT | Special Weather Statement | IWX | Wabash | 33 min |
| Aug 20, 3:25 PM EDT | Special Weather Statement | IWX | Grant | 20 min |
| Aug 20, 3:28 PM EDT | Special Weather Statement | IWX | Miami | 32 min |
| Aug 20, 3:42 PM EDT | Special Weather Statement | IWX | Huntington | 33 min |
| Aug 20, 3:44 PM EDT | Special Weather Statement | IWX | Blackford | 31 min |
| Aug 20, 3:58 PM EDT | Areal Flood Advisory | IWX | Grant | 2 hr |
| Aug 20, 4:00 PM EDT | Special Weather Statement | IWX | Whitley | 30 min |
| Aug 20, 4:03 PM EDT | Special Weather Statement | IWX | Wells | 27 min |
| Aug 20, 4:16 PM EDT | Areal Flood Advisory | IWX | Adams, Allen, Blackford, Huntington, Jay, Wells and 1 more | 119 min |
| Aug 20, 4:23 PM EDT | Special Weather Statement | IWX | Whitley | 37 min |
| Aug 20, 4:27 PM EDT | Special Weather Statement | IWX | Wells | 33 min |
| Aug 20, 4:37 PM EDT | Special Weather Statement | IWX | Wells | 23 min |
| Aug 20, 4:40 PM EDT | Special Weather Statement | IWX | Allen | 35 min |
| Aug 20, 5:00 PM EDT | Special Weather Statement | IWX | Allen | 30 min |
| Aug 20, 7:00 PM EDT | Special Weather Statement | IWX | White | 30 min |
| Aug 20, 7:23 PM EDT | Special Weather Statement | IWX | White | 37 min |
| Aug 20, 7:32 PM EDT | Severe Thunderstorm Warning | IWX | Cass, White | 23 min |
| Aug 20, 7:44 PM EDT | Areal Flood Advisory | IWX | Blackford, Grant, Huntington, Miami, Wabash, Wells and 1 more | 90 min |
| Aug 20, 7:54 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Pulaski | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.